Wonder Drug

Another first for me today…the lady in the hallway sat with a twisted expression on her face. Literally. Her jaw was off to the right, her tongue twisted in her mouth. Her words struggled to get out of her mouth, her hands clenched the air awkwardly. People in the waiting room were uncomfortable watching her, her husband was becoming impatient. She was becoming a bit more twisted with each passing minute. But we had no beds. In fact, several patients were being seen in the hallway (all of mine!). The desk clerk brought her in to a small spot near the desk and gave me her chart. “Facial twitching” she said. “What do I care?” was my initial thought…I figured she was worried or anxious and having facial tics…not an emergency department’s concern. But then the nurse told me she was taking compazine for the past few days. Cha-ching! IV benedryl. Within seconds her tics stopped. Her face unscrewed. Her hands relaxed. Her husband smiled.

Leave a Reply

Your email address will not be published. Required fields are marked *